Children with colds: Beware of aspirin!
Many times when children get sick we resort to the first thing at hand to try to relieve their symptoms. In these cases the head comes to aspirin (acetylsalicylic acid), a drug widely used, especially for colds in adults, but that’s when we fall into serious problems by giving a long period without knowing the cause of symptoms, for not consulting a doctor.
To give you medications prescribed by a doctor can be a very serious and harmful action, even if it was our intention, as what can happen to a child who is enrolled with a viral disease if we give him an aspirin.
If a child is studying a viral disease (such as chickenpox or flu) and aspirin given consistently, you can develop a condition called Reye syndrome, which can be fatal. Reye’s syndrome is a disease with multiple symptoms, most commonly in children, but can occur at any age. It affects all organs of the body, and the most dangerous when it compromises the brain and liver.
Reye’s syndrome occurs primarily during recovery from a viral infection, although it can develop 3 to 5 days after the onset of the disease. It is usually confused with encephalitis, meningitis, diabetes, drug overdose, poisoning or sudden infant death syndrome.
Symptoms of Reye syndrome
- Persistent or recurrent vomiting
- Personality changes such as irritability or outbursts
- Disorientation or confusion
- Seizures and
- Loss of consciousness.
If symptoms are present during or immediately after a viral illness, you should seek medical help immediately.
Cause of Reye syndrome
The cause of this disease remains a mystery. However, studies have shown that using aspirin or medications containing salicylates for the treatment of viral diseases, increases the risk of developing Reye syndrome. The physician should be consulted before giving a child aspirin or anti-nausea medicines during a viral illness, which may hide the symptoms of this disease.
Treatment for Reye’s syndrome
Unfortunately no cure. Early diagnosis can help prevent complications that may occur. The cure is directly related to the severity of inflammation generated in the brain. Some people recover completely, while others may suffer brain damage in varying degrees. If the diagnosis and treatment are delayed, the possibility of life and recovery are greatly reduced.
Children with fever may take paracetamol (acetaminophen), ibuprofen or naproxen, but must not take aspirin. It is important to consult your pediatrician for any eventuality and not medicate without knowing, because by doing good can be done great damage.